Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 32, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2004, 1:43 PM EST for Cass County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 1:43 PM EST (18:43 UTC)
- Expired
- May 9, 2004, 2:30 PM EST
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Cass County, MI
The radar
The Northern Indiana radar (KIWX), 69 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 12:55 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 091843 SVRIWX MIC027-091930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 243 PM EDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN MICHIGAN * UNTIL 330 PM EDT * AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF DOWAGIAC...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... VANDALIA MARCELLUS NICKEL SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4207 8578 4177 8580 4177 8623 4207 8623 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:45 PM EST, 58 minutes earlier.
Area forecast discussion, May 9, 12:45 PM EST, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1245 PM EST SUN MAY 9 2004 .AVIATION... WARM FRONT IS INTO SRN LOWER MICHIGAN WITH SOUTHWEST LLVL FLOW AT TERMINALS. MAIN CHANGE TO TAFS WAS TO ADD A SMALL TEMPO GROUP OF MVFR TSTM TO KSBN. MCV OVER IL/WI BEGINNING TO FIRE SHOWERDS AND STORMS OVER NRN IL INOT WI. TIMING OF FEATURE BRINGS ACTIVITY ACROSS KSBN BETWEEN 21Z-23Z. WILL GO WITH A VCTS FOR KFWA AS EXPECT FOR NOW THAT BULK OF TSTMS WILL REMAIN NORTH OF SITE. THINGS SHOULD QUICKLY MOVES EAST BY 00Z WITH LEFTOVER MID-DECK. VFR EXPECTED THROUGH MON. && .SHORT TERM... QUASI-STATIONARY FRONT WILL REMAIN IN THE CWFA TODAY...BUT WILL THEN SWEEP QUICKLY NORTHEAST OUT OF THE AREA TONIGHT. AS LONG AS THE FRONT IS STILL IN THE VICINITY TODAY WILL KEEP THUNDER IN THE FORECAST NEAR THE BOUNDARY...THOUGH WITH THE MAIN STORM TRACK REMAINING NORTH OF THE BOUNDARY AND WITHOUT ANY STRONG KICKERS COMING IN WILL KEEP RAIN CHANCES LOW. HIGH TEMPERATURES TODAY SHOULD BE QUITE SIMILAR TO YESTERDAY...PRIMARILY IN THE 80S. MODELS IN GOOD AGREEMENT TONIGHT WITH LOWS IN THE LOWER 60S. && .LONG TERM... FEW CHANGES TO ONGOING WELL-COLLABORATED GRIDS. AIRMASS BECOMES MODERATELY UNSTABLE BY MONDAY AFTERNOON AND WITH FRONTAL BOUNDARY SAGGING FURTHER SOUTH WITH WAVES DEPICTED/APROACHING IN ZONAL FLOW ENOUGH CONCERN TO BUMP POPS BY MID AFTERNOON TO 40 PERCENT. FRONT SAGS TO AT LEAST SOUTH OF CWA TUESDAY THEN LIFTS BACK NORTH AS WESTERN TROF DEEPENS. STILL MAINTAIN DRY PERIOD TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...THOUGH WEDNESDAY NIGHT A CONCERN STILL WITH MCS POTENTIAL GFS DEPICTED WAVE...CONFIDENCE OF COURSE LOW LATE DAY 4 WITH FEATURE AND WILL WAIT FURTHER MODEL RUNS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. &&
Hazardous weather outlook, May 9, 11:45 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORTHERN INDIANA 1145 AM EST SUN MAY 9 2004 CORRECTED SPOTTER ACTIVATION INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101010- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 511 AM EST SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...ESPECIALLY ALONG AND NORTH OF THE MICHIGAN BORDER. SOME STORMS LATER THIS AFTERNOON INTO THE EVENING MAY BE SEVERE WITH LARGE HAIL THE MAIN THREAT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE FOR SEVERE STORMS ON MONDAY WITH DAMAGING WINDS THE PRIMARY RISK. ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY AND AGAIN THURSDAY INTO FRIDAY...IT IS TOO EARLY TO ASCERTAIN THE SEVERE POTENTIAL FOR THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.